Georgia, 2005Damaging Wind and Lightning Strike in Georgia, August 17, 2005
August 17, 2005 · NWS FFC · 2 events in 2 counties and zones
1 thunderstorm wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $350,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 17, 6:20 PM EST, 10 minutes earlier.
Area forecast discussion, Aug 17, 6:20 PM EST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
720 PM EDT WED AUG 17 2005
.SHORT TERM...
THE UPPER LEVEL RIDGE CONTINUES TO WEAKEN AS A WEAK IMPULSE OVER
RIDGE THIS EVENING. CURRENT RADAR SHOWING ISOLATED SHOWERS AND
THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS NORTH AND CENTRAL
GEORGIA AT THIS TIME. A SURFACE COLD FRONT WILL BEGIN TO DROP
SOUTHWARD...AS EVIDENCED BY COOLER 850 TEMPERATURES ACROSS NORTH
GEORGIA TOMORROW. THE UPPER RIDGE STRENGTHENS BEGINNING ON FRIDAY
BUT SLIDES WESTWARD ON SATURDAY AS THE UPPER LOW TRACKS ACROSS
CANADA. LOW LEVEL MOISTURE WILL REMAIN PLENTIFUL ACROSS THE
FORECAST AREA TOMORROW BEFORE IT BEGINS TO TAPER OFF ACROSS NORTH
GEORGIA FRIDAY AFTERNOON AND SATURDAY.
.LONG TERM...
GFS ADVERTISING COLD FRONT APPROACHING NORTH GEORGIA ON SUNDAY AND
PUSHING THROUGH FORECAST AREA ON MONDAY. THERE CONTINUES TO BE A
LOT OF UNCERTAINTY AS TO WHETHER A FRONT CAN PUSH THROUGH FORECAST
AREA THIS TIME OF YEAR. HAVE FOLLOWED PREVIOUS SHIFT LEAD AND ONLY
LOWERED MAX TEMPERATURES INTO THE UPPER 80S TO LOWER 90S.
&&
.AVIATION...
A LOT OF UNTAPPED INSTABILITY THIS EVENING...SO WILL LEAVE AN
INDICATION OF A CHANCE FOR THUNDERSTORMS FOR AT LEAST A COUPLE OF
HOURS. AFTER THAT...NO SIGNIFICANT CLOUDS...BUT VISIBILITIES WILL BE
IN THE 5 TO 6 MILE RANGE IN HAZE. MVFR CIGS EXPECTED TOWARD
SUNRISE...BUT NO LOW CLOUDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 72 87 73 92 / 30 50 40 30
ATHENS 72 87 71 93 / 30 50 40 30
GAINESVILLE 71 83 70 89 / 30 50 40 30
ROME 73 88 73 96 / 30 50 40 30
COLUMBUS 74 93 77 96 / 30 40 40 30
MACON 74 93 75 94 / 30 40 40 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
&&
99/12/15
Hazardous weather outlook, Aug 17, 5:05 AM EST, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
605 AM EDT WED AUG 17 2005
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181000-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
605 AM EDT WED AUG 17 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
...SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED OVER NORTH AND
CENTRAL GEORGIA...
.SYNOPSIS...
WEAK HIGH PRESSURE WILL CONTINUE OVER SOUTH AND CENTRAL GEORGIA
TODAY. LOW LEVEL TROPICAL MOISTURE WILL CONTINUE OVER THE STATE AS
WELL.
.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LIGHTNING...GUSTY
WINDS...AND LOCALLY HEAVY RAINFALL UP TO 2 INCHES. THE BEST TIME FOR
THUNDERSTORMS WILL BE THIS AFTERNOON AND EARLY EVENING.
.DISCUSSION...
WITH TROPICAL LOW LEVEL MOISTURE CONTINUING OVER THE AREA...NORTH
AND CENTRAL GEORGIA CAN EXPECT SCATTERED SHOWERS AND THUNDERSTORMS
TODAY. THERE IS A WEAK SURFACE BOUNDARY OVER CENTRAL GEORGIA THAT
WILL BE A FOCUSING MECHANISM FOR DIURNAL CONVECTION. DRYER AIR IN
THE MID LEVELS OF THE ATMOSPHERE SHOULD KEEP ANY CONVECTIVE
DEVELOPMENT BELOW SEVERE LIMITS. MARGINAL INSTABILITY WILL ALSO
PREVAIL TODAY WITH CAPES NEAR 1000 AND LIFTED INDICES IN THE MINUS 2
TO MINUS 3 RANGE. THIS WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP
WITH SOME STORMS PRODUCING FREQUENT LIGHTNING...GUSTY WINDS...AND
LOCALLY HEAVY RAINFALL AMOUNTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
In the hours before
Special weather statement, Aug 17, 3:53 PM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
453 PM EDT WED AUG 17 2005
GAZ001-002-011-172130-
453 PM EDT WED AUG 17 2005
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN DADE...WALKER AND NORTHERN CHATTOOGA COUNTIES UNTIL 530 PM EDT...
AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM RISING FAWN TO 6 MILES WEST OF SUBLIGNA...
MOVING NORTHEAST AT 20 MPH.
LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THESE STORMS. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY. THE STORM IS EXPECTED TO WEAKEN OR
MOVE OUT OF THE COUNTY BY 530 PM EDT.
RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THESE
STORMS. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
Special weather statement, Aug 17, 4:42 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
542 PM EDT WED AUG 17 2005
GAZ024-172215-
542 PM EDT WED AUG 17 2005
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN BANKS COUNTY UNTIL 615 PM EDT...
AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOLLINGSWORTH...MOVING SOUTH AT 15 MPH.
LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM AS IT MOVES ACROSS BANKS COUNTY.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES
AND CORDED TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
LIKELY. PEA SIZE HAIL IS ALSO POSSIBLE WITH THIS STORM.
Special weather statement, Aug 17, 4:49 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
549 PM EDT WED AUG 17 2005
GAZ008-172230-
549 PM EDT WED AUG 17 2005
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN UNION COUNTY UNTIL 630 PM EDT...
AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF BLAIRSVILLE...MOVING
SOUTHEAST AT 15 MPH.
LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM AS IT MOVES ACROSS UNION COUNTY.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES
AND CORDED TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
LIKELY. PEA SIZE HAIL IS ALSO POSSIBLE WITH THIS STORM.
Special weather statement, Aug 17, 5:14 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
614 PM EDT WED AUG 17 2005
GAZ009-172245-
614 PM EDT WED AUG 17 2005
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN TOWNS COUNTY UNTIL 645 PM EDT...
AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PRESLEY...MOVING SOUTHEAST AT 15 MPH.
LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM AS IT MOVES ACROSS TOWNS COUNTY.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES
AND CORDED TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
LIKELY. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY BY
645 PM EDT.
Special weather statement, Aug 17, 5:50 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
650 PM EDT WED AUG 17 2005
GAZ019-020-172330-
650 PM EDT WED AUG 17 2005
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN BARTOW AND FLOYD COUNTIES UNTIL 730 PM EDT...
AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM KINGSTON TO LINDALE. THE THUNDERSTORMS
WERE MOVING EAST AT 5 MPH.
LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THESE STORMS AS THEY MOVE ACROSS BARTOW AND
FLOYD COUNTIES. RESIDENTS IN THE AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.
RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN ALSO BE EXPECTED WITH
THESE STORMS OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS
INTENSE RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON
ROADWAYS IS LIKELY. THE STORMS ARE EXPECTED TO WEAKEN OR MOVE OUT
OF THE COUNTY BY 730 PM EDT.
Special weather statement, Aug 17, 6:14 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
714 PM EDT WED AUG 17 2005
GAZ035>037-180000-
714 PM EDT WED AUG 17 2005
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN OCONEE...CLARKE AND BARROW COUNTIES UNTIL 800 PM EDT...
AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM RUSSELL TO BOGART TO WHITEHALL...MOVING
SOUTHEAST AT 5 MPH.
LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THESE STORMS. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.
RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THESE
STORMS OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
LIKELY. THE STORMS ARE EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY
BY 800 PM EDT.
Thunderstorm Wind, Oconee
- When
- August 17, 6:30 PM EST
- Where
- Oconee County, Watkinsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.867, -83.400
The Oconee County Emergency Management Director reported that an apparent microburst or downburst associated with a strong thunderstorm blew down at least eight large trees near the intersection of Georgia Highway 53 and Experiment Station Road, or near the Phil Campbell USDA Research Center. At one location on the road, three large oak trees were blown down, one going through a portion of a residence. Another tree brought down power poles, including traffic signals and telephone cables. Next door, five large pecan trees were blown down, one causing minor damage to a residence and falling on another small structure on the premises. In addition, the tin roof was blown off a farm equipment shed on the same premises.
Lightning, Walton
- When
- August 17, 8:54 PM EST
- Where
- Walton County, Monroe
- Property damage
- $250,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.782, -83.734 (the zone’s center; the record gives no point)
The Walton Tribune reported that lightning struck and set a home on fire. The home was completely destroyed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, August 17 to 18, 2005$14 million · 1.75 in hail · 7 events
- Flash Flooding and Hail in North Dakota, August 17, 2005$100,000 · 1 in hail · 4 events
- Damaging Winds in South Carolina, August 17, 2005$75,000 · 60 kt wind · 5 events
- Heat in Mississippi, August 17 to 26, 200547 events
- Flash Flood and Hail in Kansas, August 17, 2005$50,000 · 1 in hail · 5 events
- Flash Flood in North Dakota, August 17, 2005$50,000 · 1 event
- Damaging Wind in Georgia, August 17, 2005$50,000 · 70 kt wind · 1 event
- Damaging Wind in Tennessee, August 17, 2005$20,000 · 60 kt wind · 1 event
- Damaging Wind in North Dakota, August 17, 2005$20,000 · 65 kt wind · 1 event
- Damaging Wind in Tennessee, August 17, 2005$20,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, August 17, 2005$20,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Montana, August 17 to 18, 2005$15,000 · 2.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475602, 5475603.